Nonlinear Schrödinger equations and the universal description of dispersive shock wave structure

Research output: Contribution to journalArticle

DOI

Authors

External departments

  • University of Colorado Boulder
  • North Carolina State University

Details

Original languageEnglish
Pages (from-to)241-268
JournalStudies in Applied Mathematics
Volume142
Issue number3
Early online date29 Nov 2018
DOIs
Publication statusPublished - 1 Apr 2019
Publication type

Research output: Contribution to journalArticle

Abstract

The nonlinear Schrödinger (NLS) equation and the Whitham modulation equations both describe slowly varying, locally periodic nonlinear wavetrains, albeit in differing amplitude-frequency domains. In this paper, we take advantage of the overlapping asymptotic regime that applies to both the NLS and Whitham modulation descriptions in order to develop a universal analytical description of dispersive shock waves (DSWs) generated in Riemann problems for a broad class of integrable and non-integrable nonlinear dispersive equations. The proposed method extends DSW fitting theory that prescribes the motion of a DSW's edges into the DSW's interior, i.e., this work reveals the DSW structure. Our approach also provides a natural framework in which to analyze DSW stability. We consider several representative, physically relevant examples that illustrate the efficacy of the developed general theory. Comparisons with direct numerical simulations show that inclusion of higher order terms in the NLS equation enables a remarkably accurate description of the DSW structure in a broad region that extends from the harmonic, small amplitude edge.

Download Title (Resource: downloads_chaqrt)

No data available